Alert archive / California / Wind Advisories in 2023
Wind Advisory 20, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this wind advisory at Dec 19, 2023, 9:32 PM PST for Monterey County, California. It took effect at Dec 20, 2023, 4:00 AM PST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 19, 2023, 9:32 PM PST (05:32 UTC)
- In effect from
- Dec 20, 2023, 4:00 AM PST
- Expired
- Dec 20, 2023, 7:00 PM PST
- In force
- 15 hr
- Issued by
- NWS San Francisco Bay Area, CA
County Monterey County, CA
The radar
The San Francisco radar (KMUX), 115 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 5.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
810 WWUS76 KMTR 200532 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 932 PM PST Tue Dec 19 2023 CAZ517-201345- /O.NEW.KMTR.WI.Y.0020.231220T1200Z-231221T0300Z/ Santa Lucia Mountains and Los Padres National Forest- 932 PM PST Tue Dec 19 2023 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 7 PM PST WEDNESDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Santa Lucia Mountains and Los Padres National Forest. * WHEN...From 4 AM to 7 PM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Locally higher wind gusts exceeding 50 mph are possible on ridgetops. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
1 follow-up statement
191 WWUS76 KMTR 201209 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 409 AM PST Wed Dec 20 2023 CAZ517-210300- /O.CON.KMTR.WI.Y.0020.000000T0000Z-231221T0300Z/ Santa Lucia Mountains and Los Padres National Forest- 409 AM PST Wed Dec 20 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Santa Lucia Mountains and Los Padres National Forest. * WHEN...Until 7 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Locally higher wind gusts exceeding 50 mph are possible on ridgetops. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Dec 19, 3:47 PM PST, 5 hours 45 minutes earlier.
Area forecast discussion, Dec 19, 3:47 PM PST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
347 PM PST Tue Dec 19 2023
...New AVIATION...
.SYNOPSIS...
Issued at 130 PM PST Tue Dec 19 2023
Wet weather prevails through midweek. The next best chances for
widespread rain arrive late tonight and into Wednesday. Dry
conditions return in the late week and last well into the holiday
week.
&&
.SHORT TERM...
(This evening through Wednesday)
Issued at 135 PM PST Tue Dec 19 2023
Scattered showers linger through the afternoon and evening, with
only light to moderate rain rates expected.
The next low pressure moves south along the coast overnight, pushing
a slow moving rainband onto coastal areas in the late night,
becoming widespread into Wednesday morning. Rain rates do not look
to be particularly high, mostly moderate, but the slow passage of
this band means rain totals will add up over time.
Adjustments made in the most recent forecast package slightly
delayed the time of arrival of this band, and compensated for the
band not moving as far inland for areas south of Sonoma Co during
the initial rains. This means coastal rain totals remain similar,
while more the interior portions of the East Bay and interior
portions of Monterey and San Benito counties have have seen some
rainfall reductions. Breezy and gusty conditions form along the band
and linger through the day before easing into the late night. The
rotation of the low will cause the same rain band to move north into
Wednesday evening before dissipating into the night.
Additional concerns will be with coastal flooding, as the low
pressure passes during high tides. These tides, with already steady
going rain and the added push of the low pressure could make for
flooding along the coast and coastal SF Bay.
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 135 PM PST Tue Dec 19 2023
Showers weaken and become more scattered late Wednesday night as the
low pushes south and east, becoming NWS LOX's problem. Expect
lingering light rain around southern Monterey Co for Thursday before
the forecast mostly dries out.
The longer term forecast stays mostly dry aside for some drizzle
possible in the late week and over then weekend. The shifting
pattern will cause another round of gusty winds Friday night, but
the strongest winds look to stay over the ocean.
Additional rainfall is being hinted at for the end of 2023, but
longer term models have been struggling to track it. Be sure to
check in!
&&
.AVIATION...
(00Z TAFS)
Issued at 333 PM PST Tue Dec 19 2023
Showers are clearing out of the area and there should be a break
through the evening hours. Some patches of clearing are possible,
but overall mostly VFR ceilings will persist with cloud bases in
the 3,000 - 5,000 ft range. Most stations are reporting FEW or SCT
lower clouds, and it's possible an MVFR ceiling could form over
the next 6 hours. Winds continue out of the S, but will gradually
shift to easterly towards the end of the TAF period. Another band
of showers is set to arrive overnight and persist through the
morning Wednesday.
Vicinity of SFO...Currently VFR, with a few lingering showers in
the area. These should soon clear with a favorable VFR window in
the evening. SSW winds are moderate at the moment, and should
maintain strength through the evening. Showers return overnight
and will persist through the morning Wednesday. There is a slight
chance some of the early morning showers could generate some
lightning and high rain rates. Regardless, roughly 1/2 inch of
rain is expected to fall between 12 and 18 UTC.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...The current VFR window should last
through the evening. Rain returns overnight, along with MVFR
ceiling and moderate gusty winds. SNS is more vulnerable to SE
winds early in the morning, with MRY becoming more vulnerable as
the winds shift E in the afternoon.
&&
.MARINE...
(Tonight through next Sunday)
Issued at 135 PM PST Tue Dec 19 2023
Winds are increasing as the next low pressure approaches the
waters. This low will move south and parallel to the California
coastline through Thursday, bringing another round of potentially
heavier rain, isolated thunderstorms, and gusty southerly late
Wednesday. Elevated seas are expected again as a new northwest
swell builds tonight into Wednesday. Dry weather and northerly
winds return by the end of the week, with gusty and gale force
winds possible into Friday night.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Coastal Flood Advisory from 3 AM to 7 AM PST Wednesday for
CAZ006-506-508.
PZ...Small Craft Advisory until 3 AM PST Wednesday for Pt Pinos to Pt
Piedras Blancas 0-10 nm-SF Bay N of Bay Bridge.
Small Craft Advisory from 3 AM to 9 PM PST Wednesday for Mry Bay.
Small Craft Advisory until 9 PM PST Wednesday for Pigeon Pt to
Pt Pinos 0-10 nm-Pigeon Pt to Pt Pinos 10-60 NM-Pt Arena to
Pt Reyes 0-10 nm-Pt Reyes to Pigeon Pt 0-10 nm.
Gale Warning from 3 AM to 3 PM PST Wednesday for Pt Pinos to Pt
Piedras Blancas 0-10 nm.
Small Craft Advisory until 9 PM PST this evening for Pt Arena to
Pt Reyes 10-60 NM.
Small Craft Advisory from 3 AM Wednesday to 3 AM PST Thursday
for Pt Arena to Pt Reyes 10-60 NM.
&&
SHORT TERM...Murdock
LONG TERM....Murdock
AVIATION...Flynn
MARINE...Murdock
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 2:34 AM PST | Small Craft Advisory | MTR | 24 hr | |
| Dec 20, 4:06 AM PST | Special Marine Warning | MTR | 39 min | |
| Dec 20, 4:29 AM PST | Areal Flood Advisory | MTR | Marin, Sonoma | 4 hr |
| Dec 20, 6:14 AM PST | Areal Flood Advisory | MTR | Monterey | 3 hr |
| Dec 20, 6:18 AM PST | Areal Flood Advisory | MTR | Santa Clara, Santa Cruz | 3 hr |
| Dec 20, 6:23 AM PST | Special Marine Warning | MTR | 22 min | |
| Dec 20, 6:44 AM PST | Areal Flood Advisory | MTR | Monterey, Santa Cruz | 2 hr |
| Dec 20, 6:46 AM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa, Santa Clara | 119 min |
| Dec 20, 6:47 AM PST | Special Marine Warning | MTR | 13 min | |
| Dec 20, 6:49 AM PST | Areal Flood Advisory | MTR | Monterey | 116 min |
| Dec 20, 6:59 AM PST | Special Marine Warning | MTR | 31 min | |
| Dec 20, 7:01 AM PST | Areal Flood Advisory | MTR | Monterey, Santa Clara, Santa Cruz | 106 min |
| Dec 20, 7:20 AM PST | Special Weather Statement | MTR | Santa Cruz | 25 min |
| Dec 20, 7:25 AM PST | Areal Flood Advisory | MTR | Santa Clara, Santa Cruz | 65 min |
| Dec 20, 7:32 AM PST | Areal Flood Advisory | MTR | City and County of San Francisco, San Mateo | 4 hr |
| Dec 20, 7:45 AM PST | Areal Flood Advisory | MTR | Monterey | 106 min |
| Dec 20, 7:47 AM PST | Areal Flood Advisory | MTR | Monterey, San Benito, Santa Clara, Santa Cruz | 58 min |
| Dec 20, 8:13 AM PST | Special Weather Statement | MTR | Monterey | 17 min |
| Dec 20, 8:41 AM PST | Areal Flood Advisory | MTR | Marin, Sonoma | 3 hr |
| Dec 20, 8:47 AM PST | Areal Flood Advisory | MTR | Monterey, San Benito, Santa Clara, Santa Cruz | 118 min |
| Dec 20, 8:54 AM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa | 2 hr |
| Dec 20, 8:58 AM PST | Areal Flood Advisory | MTR | Monterey, San Benito | 2 hr |
| Dec 20, 9:29 AM PST | Areal Flood Advisory | MTR | Monterey | 61 min |
| Dec 20, 9:31 AM PST | Areal Flood Advisory | MTR | Sonoma | 3 hr |
| Dec 20, 9:45 AM PST | Areal Flood Advisory | MTR | Monterey, San Benito, Santa Clara | 60 min |
| Dec 20, 10:46 AM PST | Areal Flood Advisory | MTR | Monterey, San Benito, Santa Clara, Santa Cruz | 50 min |
| Dec 20, 11:02 AM PST | Areal Flood Advisory | MTR | Monterey, San Benito | 33 min |
| Dec 20, 11:38 AM PST | Areal Flood Advisory | MTR | Monterey, San Benito, Santa Clara | 4 hr |
| Dec 20, 12:05 PM PST | Coastal Flood Advisory | MTR | Alameda, Contra Costa, Marin, Napa, City and County of San Francisco, San Mateo and 2 more | 21 hr |
| Dec 20, 3:59 PM PST | Areal Flood Warning | MTR | Monterey, San Benito, Santa Clara | 3 hr |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.